LEMS in Lung Cancer Patient Given Tecentriq Shows Need for Vigilance

Patricia Inácio, PhD avatar

by Patricia Inácio, PhD |

Share this article:

Share article via email
Tecentriq | Lambert Eaton News | illustration of doctor and patient talking

The rare case of a man with advanced small cell lung cancer (SCLC) who went on to develop Lambert-Eaton myasthenic syndrome (LEMS) after receiving treatment with Tecentriq (atezolizumab), an immune checkpoint inhibitor, was described in a recent study.

Researchers say this case highlights the need for vigilance in treating people with lung cancer with this type of immunotherapy.

“Physicians need to be aware of the possibility of LEMS arising in SCLC patients receiving” treatments like Tecentriq, the team wrote.

The case report, “Lambert-Eaton Myasthenic Syndrome Caused by Atezolizumab in a Patient with Small-cell Lung Cancer,” was published in the journal Internal Medicine.

Recommended Reading
small cell lung cancer | Lambert-Eaton News | immune checkpoint inhibitor | Illustration of lungs

Immunotherapy Did Not Worsen LEMS in Patient With Lung Cancer

LEMS is a rare autoimmune disorder caused by the body’s immune system wrongly attacking voltage-gated calcium channels (VGCCs) found on nerve cells that play a key role in nerve-muscle communication.

This leads to impaired nerve stimulation and, as a result, muscle weakness and difficulty walking. The majority of LEMS cases are associated with cancer, typically SCLC, an aggressive type of lung cancer.

While for years the standard treatment for SCLC was chemotherapy, it is now known that a combination of immune checkpoint inhibitors, a type of immunotherapy, and chemotherapy can significantly extend patients’ survival.

Tecentriq is such an immune checkpoint inhibitor. It targets the PD-L1 protein and prevents it from binding to the PD-1 receptor on immune cells. Cancer cells take advantage of this interaction, and the subsequent signaling cascade, to avoid being detected and destroyed by immune cells. As such, Tecentriq is capable of restoring immune surveillance.

However, since immune checkpoint inhibitors harness the power of the body’s immune system to fight cancer, they also may cause potential immune-related side effects, including neurological events.

In this report, clinicians described the case of a 74-year-old man diagnosed with extensive-stage SCLC who likely developed LEMS due to treatment with Tecentriq.

At the time of SCLC diagnosis, his cancer had already spread across the lungs and he was placed on a combination therapy of Tecentriq and standard chemotherapy (carboplatin plus etoposide).

He was given four cycles of the combo therapy, which resulted in a partial response, or partial cancer elimination. This was followed by a total of 13 cycles of Tecentriq alone as maintenance therapy.

CT scans showed his cancer had stabilized and there were no reports of adverse events or symptoms.

However, after being on Tecentriq for one year and prior to his 14th treatment cycle, the patient complained of a dry mouth. Initially, clinicians suspected Sjogren’s syndrome, a chronic autoimmune disorder that primarily affects the glands producing tears and saliva. However, that potential diagnosis was found to be unsupported.

The patient proceeded to his 14th cycle of Tecentriq as scheduled. Ten days later, however, he developed weakness in his legs and fatigue, which gradually worsened.

Three weeks after his last dose of Tecentriq, the patient complained of difficulty climbing stairs and arm weakness. No double vision, drooping of the upper eyelids, shortness of breath, swallowing difficulties, bladder problems, or bowel problems were reported.

Additional tests showed his thyroid function was normal, as were his cortisol levels.

Tecentriq was discontinued and the patient was referred and admitted to the hospital’s neurology department.

MRI scans of the brain were normal. However, the patient was positive for VGCC antibodies and repetitive nerve stimulation (RNS) test results were abnormal, which confirmed the diagnosis of LEMS. RNS uses electrodes to send small electrical pulses to measure a nerve’s ability to send signals to muscles. Electrodes are usually placed on a patient’s skin over the muscles clinicians wish to test.

The patient was placed on steroid pulse therapy with methylprednisolone (1 g per day for three days), but difficulties in walking and leg weakness worsened.

He then received antibody therapy delivered into the vein (intravenously), which eased his symptoms. Three weeks after starting steroid therapy, he was able to walk independently indoors without a cane.

A CT scan performed two months after the onset of LEMS showed an increase in the size of the primary tumor in his right lung.

He received palliative chemotherapy with amrubicin. Although this latest treatment decreased tumor size, his symptoms eased only slightly and leg weakness was still present. Steroid treatment continued with slight tapering after amrubicin.

“LEMS should be considered as a possible neurological [immune-related adverse event],” the researchers wrote, adding that physicians need to “be aware of the possibility of LEMS arising in SCLC patients receiving anti- PD-L1 antibodies.”